Nebraska, 2010

Hail and Damaging Winds in Nebraska, August 3, 2010

August 3, 2010 · NWS GID · 9 events in 4 counties and zones

This was an active Tuesday evening of severe weather across western portions of South Central Nebraska, mainly affecting Dawson, Gosper, Phelps and Furnas Counties. Storms initially developed just west of the area across Lincoln County early in the evening, as the airmass destabilized to the north of a weak surface front/outflow boundary stretched across northern Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

This was an active Tuesday evening of severe weather across western portions of South Central Nebraska, mainly affecting Dawson, Gosper, Phelps and Furnas Counties. Storms initially developed just west of the area across Lincoln County early in the evening, as the airmass destabilized to the north of a weak surface front/outflow boundary stretched across northern Kansas. The mesoscale environment featured mixed-layer CAPE of 2000-3000 J/kg, but only modest deep-layer vertical wind shear around 30 knots. However, one right-moving supercell storm became severe, and was responsible for most of the hail and wind reports during the evening. This storm mainly affected southwest Dawson County, northern Gosper County, and parts of Phelps County before weakening near Bertrand well after sunset. This storm featured a several-mile-long swath of quarter to golf ball size hail that damaged crops, with even larger hail up to baseball size reported in areas just north and east of Farnam, where wind gusts estimated to 70 MPH also occurred. Although no tornadoes were sighted with this storm, spotters reported a rotating wall cloud in Gosper County, prompting the first tornado warnings in over six weeks within South Central Nebraska. As the initial supercell weakened, a new complex of strong to severe storms flared up across Southwest Nebraska, and pushed east into Furnas County around midnight, resulting in estimated 60 MPH winds near Cambridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 3, 5:53 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 3, 5:53 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION...CORRECTED FORMAT
NATIONAL WEATHER SERVICE HASTINGS NE
653 PM CDT TUE AUG 3 2010

.AVIATION...00Z KGRI TAF. A TRICKY FORECAST CONTINUES WITH REGARD
TO THUNDERSTORM CHANCES AND POTENTIAL VSBY/CIG ISSUES LATER
TONIGHT INTO WEDNESDAY MORNING. STARTING OFF THE PERIOD...DESPITE
ISOLATED THUNDERSTORMS ALREADY ONGOING 100 MILES WEST OF
KGRI...FEEL THAT ANY ACTIVITY AT/NEAR THE TERMINAL SHOULD HOLD OFF
UNTIL LATER THIS EVENING. EVEN THEN...CONFIDENCE IN COVERAGE IS
STILL QUITE LOW...AND THUS ONLY INTRODUCED A CB MENTION FOR NOW
AND WILL AMEND AS NECESSARY IF ANY TEMPO GROUPS BECOME NECESSARY.
THE OTHER ISSUE TONIGHT WILL BE ANOTHER RISK FOR DIMINISHED
VSBY/LOW CIG AS BOUNDARY LAYER RH INCREASES IN THE LIGHT NORTHERLY
FLOW. HOWEVER...DO NOT ANTICIPATE CIG/VSBY TO TANK AS AGGRESSIVELY
AS LAST NIGHT. MAINTAINED THE TEMPO GROUP FROM PREVIOUS FCST FOR
MVFR VSBY...BUT ALSO ADDED MENTION OF A LOWER MVFR CIG. WOULD NOT
BE SURPRISED TO SEE AN MVFR CIG STICK AROUND FOR MUCH OF THE
MORNING BEFORE SCATTERING BY EARLY AFTERNOON WITH A RETURN TO VFR.
REALLY DON/T EXPECT THUNDERSTORMS TO BE AN ISSUE DURING THE DAY
WEDNESDAY. ASSUMING THUNDERSTORMS DO NOT AFFECT THE TERMINAL
TONIGHT...WINDS WILL NOT BE A SIGNIFICANT ISSUE AT ALL DURING THE
PERIOD...WITH SPEEDS HOLDING BELOW 10KT FROM THE NORTH OR
NORTHEAST.

&&

.PREV DISCUSSION... /ISSUED 145 PM CDT TUE AUG 3 2010/

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT.

BIGGEST CONCERNS ARE CHANCES OF THUNDERSTORMS THROUGH THE PERIOD AND
HEAT FOR THE SOUTHEAST CORNER OF THE AREA THIS AFTERNOON AND
EVENING. AS FOR HEAT...HEAT INDICES MAY APPROACH HEAT ADVISORY
CRITERIA FOR AN HOUR OR TWO LATE THIS AFTERNOON AND EARLY EVENING IN
MITCHELL COUNTY KS. THE REST OF THE AREA WILL NOT HAVE HEAT ADVISORY
CONCERNS SINCE THE SURFACE BOUNDARY IS JUST SOUTH OF THE FORECAST
AREA...SO TEMPS AND DEW POINTS LOWER THAN YESTERDAY. WILL CONTINUE
MONITOR TO SEE IF AN ADVISORY IS NEEDED LATE AFTERNOON AND
EVENING...BUT LEANING TO NOT ISSUING FOR NOW.

AS FOR THUNDERSTORMS...MANY OPPOSING PARAMETERS ARE AT PLAY THROUGH
THE PERIOD...SO CONFIDENCE IS LOW. SPECIFICALLY FOR
TONIGHT...SUBSIDENCE IN THE WAKE OF A WAVE THAT MOVED THROUGH THE
AREA THIS MORNING IS LIMITING CLOUD COVER AND PRECIPITATION. EXPECT
THIS TREND TO CONTINUE INTO THE EVENING HOURS. THE FORECAST AREA IS
JUST NORTH OF THE SURFACE BOUNDARY MENTIONED EARLIER...SO A FOCUSING
MECHANISM IS IN PLACE...THE QUESTION IS WILL THE MID LEVEL CAP
WEAKEN ENOUGH TO LET CONVECTION INITIATE. CURRENT THINKING IS
CONVECTION WOULD HAVE TO FIRE OVER THE HIGH PLAINS WHERE ATMOSPHERE
IS MORE CONDUCIVE TO INITIATION THIS AFTERNOON...THEN ANY STORMS
THAT DO DEVELOP WOULD MOVE EAST ONTO THE PLAINS. AGAIN...IF CAP IS
STRONG ENOUGH...THESE STORMS WOULD WEAKEN AS THE PROGRESS EAST. ALL
THAT SAID...IF THE CAP WEAKENS A DEGREE OR TWO...ALL BETS ARE OFF
AND WE COULD HAVE ANOTHER ROUND LIKE THIS MORNING. IN TERMS OF
TIMING...THINKING BEST CHANCES FOR STORMS AROUND MIDNIGHT OR AFTER.
LOOKS LIKE WEAKER MID LEVEL LAPSE RATES AND HIGH FREEZING LEVELS
SHOULD KEEP MOST THUNDERSTORMS THAT MIGHT DEVELOP BELOW SEVERE
LIMITS...THOUGH IT IS HARD TO COMPLETELY RULE OUT A RENEGADE SEVERE
STORM. SO...ALL THAT CONSIDERED...CONFIDENCE IS LOW ON IF...WHEN AND
WHERE ANY STORMS WILL BE TONIGHT SO LOWERED CHANCES OF PRECIP FROM
LIKELY VALUES TO CHANCE VALUES.

FOR WEDNESDAY AND WEDNESDAY NIGHT...THE SAME PATTERN PERSISTS...SO
HARD TO TAKE THUNDERSTORMS OUT COMPLETELY...BUT CONFIDENCE ON WHEN
AND WHERE VERY LOW. THEREFORE...CONTINUED PREVIOUS FORECAST THINKING
OR LOW PROBABILITIES OF STORMS THROUGH MOST OF THE PERIOD.

LIKED THE NAM SOLUTIONS OUT OF THE GATE BECAUSE IT HAD THE BEST
HANDLE ON PRECIP AND THE MID LEVEL ENERGY. AS THE MODEL PROGRESSED
OUT 12 HOURS OR SO...LOST CONFIDENCE IN ITS SOLUTIONS AND WENT A
BLEND OF THE NAM AND GFS.

LONG TERM...SUNRISE THURSDAY THROUGH TUESDAY. FORECAST CONCERNS IN
THE EXTENDED INCLUDE SMALL PRECIP CHANCES ALONG WITH HIGH
TEMPERATURES.

STARTING AT 12Z THURSDAY...BIG PICTURE SHOWS UPPER PATTERN HAVING
OUR AREA IN NW FLOW EARLY ON WITH HUDSON BAY LOW TO OUR NE...LOW
AMPLITUDE RIDGING OVER THE ROCKIES...AND TROUGH ALONG THE WESTERN
U.S. COAST. WEAK E/W FRONTAL BOUNDARY LOOKS TO BE ACROSS CENTRAL OK.

LONG RANGE MODELS IN SOME AGREEMENT IN TRYING TO BUILD IN RIDGE
SOMEWHAT OVER THE CENTRAL PLAINS. HOWEVER...TAKES ITS TIME
AMPLIFYING AND TRYING TO PICK OUT WEAK SHORTWAVE TROUGHS SLIDING
THROUGH THE AREA PROBLEMATIC.  CURRENT FORECAST HAS SLIGHT POPS IN
THE SOUTHERN AND SW PARTS OF THE CWA THURSDAY AND THURS NIGHT TO
ACCOUNT FOR ANY HIGH PLAINS CONVECTION THAT MIGHT RIDE NORTH OF THE
BOUNDARY. PRUDENT THING FOR NOW IS TO LEAVE IT ALONE AND CONTINUE
WITH SLIGHT CHANCE FOR TSTMS.  FRIDAY LOOKS FAIRLY QUIET BUT SOME
MODELS HINTING AT MID LEVEL WAVE RIDING THROUGH THE RIDGE FRIDAY
NIGHT SO WILL INSERT SLIGHT CHANCE FOR NIGHT TIME STORMS.  NO
GUARANTEE THE REST OF THE EXTENDED PERIOD WILL BE DRY BUT AT THIS
TIME IT APPEARS THE RIDGE WILL BUILD IN ENOUGH TO KEEP ANY RIDGE
RUNNING SYSTEMS NORTH OF OUR CWA SO WILL KEEP IT DRY FOR NOW.

IN REGARDS TO HIGH TEMPERATURES GUIDANCE HAS UPPER 80S/LOWER 90S IN
THE NORTH AND LOWER TO MID 90S SOUTH DURING THE PERIOD. PROBABLY OK
EARLY ON BUT IF RIDGE AMPLIFIES AS ADVERTISED SHOULD SEE HOT
CONDITIONS RETURNING FROM THE WEEKEND ON. THUS WILL GO ABOVE
GUIDANCE WITH MID 90S NORTH AND NEAR 100 SOUTH.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AVIATION...PFANNKUCH
SHORT TERM...EDDY
LONG TERM...EWALD
Hazardous weather outlook, Aug 3, 1:28 PM CST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
228 PM CDT TUE AUG 3 2010

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
041930-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
228 PM CDT TUE AUG 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR STRONG THUNDERSTORMS TONIGHT...MAINLY AROUND
MIDNIGHT OR LATER. THE PRIMARY THREAT WITH THESE STORMS WILL BE
HAIL TO THE SIZE OF NICKLES AND WIND GUSTS TO NEAR 50 MPH. IN
ADDITION...HEAVY RAIN AND LOCALIZED FLOODING WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORM CHANCES CONTINUE ACROSS PORTIONS OF THE OUTLOOK AREA
WEDNESDAY THROUGH THURSDAY AND AGAIN ON FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

EDDY

In the hours before

Special weather statement, Aug 3, 7:14 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
814 PM CDT TUE AUG 3 2010

NEZ060-040145-
DAWSON NE-
814 PM CDT TUE AUG 3 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWSON COUNTY UNTIL
845 PM CDT...

AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF GOTHENBURG...OR 29 MILES WEST OF
LEXINGTON...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GOTHENBURG...
  WILLOW ISLAND...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 221.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4104 10019 4104 10002 4080 10000 4078 10022
      4103 10022
TIME...MOT...LOC 0115Z 248DEG 8KT 4091 10025

The radar

The North Platte radar (KLNX), 136 km away, was scanning. The volume nearest the first event began at 01:35 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Dawson

When
August 3, 7:37 PM CST to 7:42 PM CST
Where
Dawson County, 6.75 mi NNE of Farnam
Measured
1.75 in hail
Reported by
Public
Coordinates
40.770, -100.180

Hail, Dawson

When
August 3, 7:38 PM CST to 7:48 PM CST
Where
Dawson County, 4 mi NNE of Farnam
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
40.733, -100.201

Thunderstorm Wind, Dawson

When
August 3, 7:46 PM CST
Where
Dawson County, 4 mi NE of Farnam
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
40.721, -100.176

Wind gusts estimated at 70 MPH.

Hail, Dawson

When
August 3, 7:46 PM CST
Where
Dawson County, 4 mi NE of Farnam
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
40.721, -100.176

Hail, Dawson

When
August 3, 8:01 PM CST to 8:07 PM CST
Where
Dawson County, 7 mi ENE of Farnam
Measured
1.75 in hail
Reported by
Public
Coordinates
40.719, -100.106

Hail, Gosper

When
August 3, 8:54 PM CST
Where
Gosper County, 2.62 mi W of Smithfield
Measured
1.5 in hail
Reported by
Public
Coordinates
40.580, -99.780

Hail, Phelps

When
August 3, 9:12 PM CST
Where
Phelps County, 2.07 mi N of Bertrand
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
40.560, -99.630

Hail, Phelps

When
August 3, 9:28 PM CST
Where
Phelps County, 2.6 mi NW of Loomis
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.510, -99.550

Thunderstorm Wind, Furnas

When
August 3, 11:05 PM CST
Where
Furnas County, 2.76 mi S of Cambridge
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.240, -100.170

Wind gusts estimated at 60 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255054, 255056, 255055, 255063, 255057, 255058, 255059, 255060, 255061.